Society for Endocrinology - a world-leading authority on hormones

The Endocrinologist


Issue 130 Winter 2018

Endocrinologist > Winter 2018 > Opinion


DI: a danger of incompetence?

Stephanie E Baldeweg | Opinion



Do you remember a clinical situation where your patient with diabetes insipidus (DI) was admitted to hospital and did not get their desmopressin or fluids as needed? Or one where they were admitted to hospital and were offered a drug they did not need (usually metformin) for their diabetes?

If you do not recall such a situation, I challenge you… Think harder or listen to your patients with DI, most of whom can report this from firsthand experience.

A CASE OF NEGLECT

Diabetes insipidus is distinguished from diabetes mellitus (DM), which describes polyuria with sweet urine. However, gradually, the word ‘diabetes’ has become synonymous with ‘diabetes mellitus’ in most lay and nonendocrine medical arenas.

The problem of ‘DI’ terminology is painfully illustrated by the tragic and avoidable death in 2009 of a 22-year-old man, who was admitted to a London teaching hospital for an elective hip replacement. He was fit and well but required full pituitary replacement therapy, including desmopressin, after treatment for a suprasellar germinoma the previous year. Treatment for the germinoma with high dose glucocorticoid therapy had caused avascular necrosis of his hip.

On admission to the orthopaedic ward, his drug chart was completed with the appropriate pituitary hormone replacement therapy, including desmopressin, but the endocrine team was not informed. He was not given the desmopressin or access to free fluids. He was reviewed by a psychiatrist for confusion. Later the patient himself phoned the police pleading for help, ‘I am so thirsty and they are not giving me anything to drink’. Police came to the ward and were reassured by staff .

The next morning, the patient had a fatal cardiac arrest with a serum sodium of 169mmol/l. The coroner’s inquest highlighted the failure to inform the endocrine team on admission and concluded that neither the doctors nor nurses nor pharmacists on the ward understood the complexity of the patient’s medical condition. No desmopressin had been administered to the patient for 48 hours since his admission. The coroner summarised that the death was due to ‘dehydration contributed to by neglect’. The legal case for this young man ended in 2012.1

TAKING ACTION

In February 2016, NHS England sent an alert to all doctors informing them of the risk of omitting life-sustaining medication.2 It quoted evidence from NHS England and from the National Reporting and Learning System (NRLS) that from 2009 to 2015 there had been 471 incidents involving desmopressin. Of these, the wrong dose (n=56) and omission (n=76) were the commonest errors. Four of these omissions had resulted in death from severe dehydration. The NHS alert recommended that measures be put in place in all hospitals to ensure patients received their life-sustaining therapy.

So, this sounds all rather dangerous and concerning. What can we do?

FLAGGING AND ALERTING

One means to avoid this catastrophe is an educational programme in all hospitals. Where electronic prescribing systems are used, a mandatory flag should be in place for desmopressin with warnings that it is a life-sustaining therapy and must never be omitted, and supplies must be obtained immediately, or a doctor called. This is similar to alerts for all steroid and insulin prescriptions.

EMPOWERING THE PATIENT

A parallel route is to educate and empower the patients. The Pituitary Foundation, the national UK charity for patients and carers with pituitary disease, provides detailed information on DI as well as an alert card for patients to carry and show to their doctors.3 The Pituitary Foundation’s Awareness Month campaign in October 2018 focused on DI, suggesting a number of ways to raise awareness of the condition.4

GUIDELINES FOR EMERGENCY TREATMENT

Thirdly, we (the Society for Endocrinology’s Clinical Committee) have published simple and effective emergency guidelines for the treatment of cranial DI in in-patients.5 This information is freely available on the Endocrine Connections website and also disseminated via The Pituitary Foundation and the Society’s Endocrine Networks. Please distribute the guidelines in your institutions. As part of The Pituitary Foundation’s Awareness Month campaign, the guidance has also been shared with patients, who are encouraged to show the information to their treatment team at every admission.

CHANGING THE NAME

Avoiding the word ‘diabetes’ would be another way to reduce the chance of staff failing either to recognise DI or to distinguish it from DM. Whilst endocrinologists find no problem with the term DI, there is clear evidence of confusion and treatment failures, as highlighted in the safety alert. Renaming DI would help to inform healthcare professionals and patients alike that this is a condition requiring specialist life-sustaining therapy which is distinct from DM. It would emphasise the need to continue therapy in all situations with the assistance of endocrine teams. This approach is strongly supported by The Pituitary Foundation and advocated in a recent commentary by Malcolm Prentice.6 If you, like me, enjoy reading The Endocrinologist as ‘light relief’ on the train/away from your office, I urge you to keep this article and, when you are back in the office, consider how safe the patients with DI in your hospital are, and what else you will do to make them safer.

Stephanie E Baldeweg, Consultant Endocrinologist Clinical Lead, Department of Diabetes & Endocrinology, UCLH Honorary Senior Lecturer, Department of Medicine, UCL Department of Diabetes & Endocrinology, University College London NHS Foundation Trust Trustee, The Pituitary Foundation

REFERENCES

  1. Coroners’ Report re DOD 28/05/2009.
  2. NHS England 2016 Patient Safety Alert NHS/PSA/W/2016/001.
  3. The Pituitary Foundation 2016 Diabetes Insipidus www.pituitary.org.uk/media/339898/Diabetes-insipidus_email-ver.pdf.
  4. The Pituitary Foundation 2018 Awareness Month 2018 www.pituitary.org.uk/get-involved/awareness/awareness-month-2018.
  5. Baldeweg SE et al. 2018 Endocrine Connections 7 G8‒G11.
  6. Prentice M 2018 Clinical Endocrinology 88 625‒626.




This Issue:

Winter 2018

Winter 2018

The Endocrinologist

Summer 2019

Summer 2019

View The Endocrinologist